Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 87, NWS Wichita, KS

May 25, 2004Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2004, 12:11 AM CDT for Sedgwick County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 12:11 AM CDT (05:11 UTC)
Expired
May 25, 2004, 1:15 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 5 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 5.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2514 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.2
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 250511
SVRICT
KSC173-250615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 115 AM CDT.

* AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GARDEN PLAIN...OR ABOUT 19 MILES WEST OF
  DOWNTOWN WICHITA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GODDARD AROUND 1220 AM CDT...
  NEAR WEST WICHITA AND MID CONTINENT AIRPORT AROUND 1235 AM CDT...
  NEAR DOWNTOWN WICHITA AROUND 1245 AM CDT...
  NEAR MCCONNELL AIR FORCE BASE AROUND 1250 AM CDT...
  NEAR EAST WICHITA AROUND 1255 AM CDT...
  NEAR NORTHEAST WICHITA AND JABARA AIRPORT AROUND 100 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 115 AM CDT.

LAT...LON 3772 9773 3754 9773 3751 9716 3776 9717

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:40 PM CDT, 31 minutes earlier.

Area forecast discussion, May 24, 11:40 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT MON MAY 24 2004

.DISCUSSION...

SENT AN UPDATE TO ZONES, MAINLY TO CLEAN UP WORDING. PLENTY OF
LOW-LEVEL MOISTURE REMAINS, AND AS SHORTWAVE APPROACHES FROM THE
HIGH PLAINS, ISENTROPIC LIFT MAY GET GOING ACROSS FRONTAL BOUNDARY
NOW DRAPED ACROSS SOUTHERN SECTIONS OF THE CWA. MODELS GENERATE
CONVECTION WELL AFTER MIDNIGHT ACROSS SOUTHEAST KS, WHERE UPPER
DIFFLUENCE/DIVERGENCE WILL LIKELY BE MAXIMIZED. WILL WAIT AND SEE IF
CONVECTION CAN GET GOING. SEVERE THUNDERSTORM WATCH TILL 4 AM FOR
ENTIRE CWA. SUSPECT PORTION OF WATCH OVER CENTRAL KS WILL BE
CANCELLED SHORTLY, AS SEVERE POTENTIAL IS WANING.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
1051 PM CDT MON MAY 24 2004

...LATE EVENING MESO UPDATE...
SUNDOWNER CNVTN DVLPD AS XPCTD, AIDED BY CNVGNC ALG COLLIDING
SFC BNDRYS ACRS SCNTRL KS. MAINLY ELEVATED MESOS/SUPERCELL STMS
PRODUCED LRG HAIL AND SVRL DOWNBURTS. TEMPORARY LULL ATTM, THOUGH
MSTR/INSTBY WL CONT TO POOL ALG SFC FNT, AS IT BCMS QUASI-STNRY
ACRS SCNTRL/ERN KS. SATL WVAPOR IMAGERY AND PROFILERS SUGGEST
SHRTWV AIDING CNVTN IN NWRN KS, MAY PROMOTE ADTNL CNVTN AS IT
ENCOUNTERS LO LVL MSTR/INSTBY ACRS CNTRL/SERN KS ORVNGT. MAIN
RISK WL BE WIND AND HAIL. SEVERE THUNDERSTORM WATCH VALID FOR
ENTIRE CWA TIL 09Z.

KED

------------------------------------------------------------
PREVIOUS DISCUSSION...
637 PM CDT MON MAY 24 2004

...MESOSCALE UPDATE...
POTNL STILL LOOMS FOR CNVTV DVLPMT/SVR STMS THRU MID-EVENING
ACRS SCNTRL KS. AT 2330Z, SFC OBS AND RADAR SHOWD DRYLINE FNT
FM PEABODY IN MARION COUNTY TO NWS/ICT ARPT TO NEAR BLUFF CITY
ALG HARPER/SUMNER COUNTY LINE. DWPT JUMP OF 15 DEGREES (57 TO
72F) NOTED AT ICT ASOS BTWN 2317Z-2327Z.

LATEST THINKING IS THAT LO LVL CNVGNC WL INCRS AS RETREATING
DRYLINE AND SWD MOVG CDFNT AND PREFNTL SFC TROF MERGE JUST N
AND W OF THE GREATER ICT AREA THRU SUNSET. THIS MAY BE ENUF TO
INITIATE DEEP/LCLY SVR CNVTN FOR A FEW HRS ACRS SCNTRL KS.
PROFILERS SUGGEST SHEAR IS STILL FAVORABLE FOR SUPERCELL STMS
AND A TORNADO RISK ALG DRYLINE.

POTNL FOR A LARGER MESO/CNVTV SYSTEM LATER THIS EVE/OVRNGT ACRS
ERN KS AND PTNS OF THE CWA, SO WL ALSO NEED TO MONITOR TRENDS
FOR POSBL SVR WX/HVY RAIN RISK LATER ON TNGT.

KED

-----------------------------------------------------------
PREVIOUS DISCUSSION...
415 PM CDT MON MAY 24 2004

ALL EYES FOCUSED ON INCREASING CUMULUS E AND S OF ICT.  SURFACE
OBSERVATIONS SHOW INCREASING CONVERGENCE WITH SSE WINDS AT WLD/PNC
AND SW WINDS WEST OF DRYLINE ALONG WITH TEMPS NEAR 100.  CAPE
VALUES 4000-5000 J/KG...FAVORABLE SHEAR PROFILE ON LAMONT OK WIND
PROFILER...SUGGESTS SUPERCELL DEVELOPMENT POSSIBLE THROUGH 6 PM.
ATMOSPHERIC CONDITIONS FAVOR HAIL UP TO AT LEAST GOLFBALL SIZE,
WINDS TO 70 MPH...AND POSSIBLY TORNADOES.  ANTICIPATE A TORNADO
WATCH FOR SRN KS WITHIN THE NEXT HOUR.

WOLF

------------------------------------------------------------
332 PM CDT MON MAY 24 2004

.DISCUSSION...

TNGT-TUE NGT:
MUCH OF WHAT HAPPENS WL BE DEPENDENT ON AMT/AREA/COVERAGE OF TSTMS
TNGT. SGFNT SVR THREAT ACRS MOST/ALL FCST AREA THIS EVENING. MIDDAY
ROABS SHOW WHAT IS LKLY A BREAKABLE CAP WITH DECENT SFC
CONVERGENCE.  WHAT IS UNCLEAR IS HOW FAR S THE TSTMS COULD DVLP INTO
THE WARMER MIDLVL TEMPS AND HOW DRYLN WL RESPOND TO SML UPR SPD MAX
THAT WL BE MOVG ACRS THE AREA THIS AFTN.  CAPE/HELICITY IS PLENTIFUL
AND WL EASILY SUPPORT SUPERCELLS/ISOLD TORNADOES. BEST GUESS IS THAT
THE NRN SXNS MAY NOT GO TIL CDFNT MOVES THRU, WHILE DRYLN
POTENTIALLY COULD GO IN NEXT COUPLE HRS BASED ON SFC OBS/STLT LOOP.
PCPN PSBL LTR TNGT ALG/N OF FNT...BUT AGN MUCH WL DEPEND ON HOW
THINGS EVOLVE EARLY ON. POTENTIAL FOR LCLLY HVY RAIN...BUT TOO MUCH
UNCERTAINTY WHERE HEAVIEST BAND WL SET UP FOR WATCH, GIVEN A
RELATIVELY SML NUMBER OF CNTYS WL LKLY BE AFFECTED.   DRIER AIR
PROGD TO MOVE ACRS THE RGN ON TUE DURG THE DAY WITH LINGERING CHCS
OF PCPN IN FAR SE KS LOOKING GOOD FOR TUE NGT.

WED-MON:
ALL MODELS CONT TO STRUGGLE WITH PAT CHG.  00Z GFS ENSEMBLES
SHOW 3 DISTINCT SOLUTIONS BY 00Z THU...RANGING FROM EXTREMELY
PROGRESSIVE TO A CUT OFF LO WELL OFF THE W CST.  HPC DISCUSSION
MENTIONED OP ECMWF IS AN OUTLIER RELATIVE IT ITS ENSEMBLES.
INTERESTING HOWEVER THAT THE 06Z GFS AND 00Z ECMWF H5 PROGS ARE
REMARKABLY SIMILIAR WITH ONLY SLGT TIMING/AMPLITUDE DIFFERENCES.
THIS PUTS A SLOW MOVG FNT ACRS THE CWA STARTING LATE SAT AND EXITING
SE KS ARND 00Z MON.  MADE MOSTLY MINOR TWEAKS TO GOING FCST PD.
COOLED TEMPS A BIT ON SUN WITH ANTICIPATED CLDS SE AND COOL AIR
ADVCTN IN THE NW. ALSO ADJUSTED SKY/WINDS/DEWPTS TO BETTER REFLECT
ANTICIPATED FROPA.  COOLER AND FEWER CLDS FOR MON.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         65  74  56  80 /  60  40   5  10
HUTCHINSON      62  72  54  79 /  50  30   5  10
NEWTON          63  73  55  79 /  60  30   5  10
ELDORADO        65  74  56  79 /  70  40   5  10
STROTHER FIELD  68  75  58  80 /  70  40  10  10
RUSSELL         57  71  51  78 /  40  20   5  10
GREAT BEND      59  72  51  80 /  40  20   5  10
SALINA          60  71  52  77 /  50  30   5  10
MCPHERSON       61  72  53  78 /  50  30   5  10
COFFEYVILLE     69  80  61  79 /  50  60  30  10
CHANUTE         67  77  59  78 /  50  60  20  10
IOLA            67  76  58  78 /  50  50  20  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

17/HOWERTON
Hazardous weather outlook, May 24, 11:22 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1122 PM CDT MON MAY 24 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1122 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS MAY REDEVELOP ACROSS CENTRAL AND SOUTHEAST KANSAS
OVERNIGHT. SOME OF THE STORMS COULD BECOME SEVERE, WITH THE MAIN
RISK BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS CONTINUING OVER MAINLY
SOUTHEAST KANSAS ON TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE.

MORE THUNDERSTORMS ARE EXPECTED ON THURSDAY NIGHT THROUGH FRIDAY
NIGHT, AS WELL AS SATURDAY NIGHT THROUGH SUNDAY NIGHT. INDICATIONS
ARE THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE. HOWEVER, MUCH
UNCERTAINTY STILL REMAINS ON THE TIMING, MAGNITUDE, AND TYPE OF
SEVERE THREAT. PLEASE STAY TUNED FOR LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT, MAINLY ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/KLEINSASSER/WOLF

In the hours before

Local storm report, May 24, 9:36 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
936 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             HAYSVILLE               37.57N 97.35W
05/24/2004  0.25 INCH        SEDGWICK           KS   BROADCAST MEDIA

            KWCH STORM SPOTTER REPORTED NICKEL HAIL AT 79TH AND
            BROADWAY.

&&

BRW
Local storm report, May 24, 9:49 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HAIL             6 SW AUGUSTA            37.62N 97.04W
05/24/2004  0.75 INCH        BUTLER             KS   TRAINED SPOTTER

&&

BRW
Local storm report, May 24, 10:01 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1001 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             N MADISON               38.13N 96.14W
05/24/2004  1.00 INCH        GREENWOOD          KS   TRAINED SPOTTER

&&

BRW
Special weather statement, May 24, 10:32 PM CDT, 1 hour 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-250500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1032 PM CDT MON MAY 24 2004

...SEVERE WEATHER WATCH UPDATE MESSAGE...

TORNADO WATCH, NUMBERS 275 AND 279, EXPIRED AT 10 PM CDT,
FOR PORTIONS OF CENTRAL AND SOUTHEAST KANSAS.

HOWEVER, A SEVERE THUNDERSTORM WATCH, NUMBER 282, IS NOW
IN EFFECT FOR ALL OF CENTRAL AND SOUTHEAST KANSAS, UNTIL
4 AM CDT. THIS WATCH INCLUDES ALL 26 COUNTIES IN THE WFO
WICHITA, COUNTY WARNING AREA OF RESPONSIBILITY.

KED
Local storm report, May 24, 10:59 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
1059 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             3 NE MATFIELD GREEN     38.19N 96.52W
05/24/2004  1.00 INCH        CHASE              KS   STORM CHASER

0847 PM     HAIL             4 S DOWNTOWN WICHITA    37.63N 97.34W
05/24/2004  0.88 INCH        SEDGWICK           KS   AMATEUR RADIO

0848 PM     HAIL             2 N CLEARWATER          37.53N 97.50W
05/24/2004  0.88 INCH        SEDGWICK           KS   AMATEUR RADIO

0859 PM     HAIL             1 SE TOWANDA            37.79N 96.98W
05/24/2004  0.75 INCH        BUTLER             KS   AMATEUR RADIO

0906 PM     HAIL             ANDOVER                 37.69N 97.14W
05/24/2004  1.00 INCH        BUTLER             KS   PUBLIC

0906 PM     HAIL             1 N VIOLA               37.48N 97.64W
05/24/2004  1.75 INCH        SEDGWICK           KS   PUBLIC

0918 PM     HAIL             3 SW CASSODAY           38.01N 96.68W
05/24/2004  0.75 INCH        BUTLER             KS   AMATEUR RADIO

0925 PM     HAIL             2 E MADISON             38.13N 96.10W
05/24/2004  1.75 INCH        GREENWOOD          KS   CO-OP OBSERVER

0930 PM     HAIL             N MADISON               38.13N 96.14W
05/24/2004  1.00 INCH        GREENWOOD          KS   TRAINED SPOTTER

0931 PM     HAIL             5 WNW DERBY             37.57N 97.34W
05/24/2004  0.88 INCH        SEDGWICK           KS   TRAINED SPOTTER

0931 PM     HAIL             HAYSVILLE               37.57N 97.35W
05/24/2004  0.25 INCH        SEDGWICK           KS   BROADCAST MEDIA

            KWCH STORM SPOTTER REPORTED NICKEL HAIL AT 79TH AND
            BROADWAY.

0931 PM     TSTM WND GST     5 WNW DERBY             37.57N 97.34W
05/24/2004  60 MPH           SEDGWICK           KS   TRAINED SPOTTER

0946 PM     HAIL             6 SW AUGUSTA            37.62N 97.04W
05/24/2004  0.75 INCH        BUTLER             KS   TRAINED SPOTTER

&&

BRW
Special weather statement, May 24, 11:55 PM CDT, 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT MON MAY 24 2004

...SEVERE WEATHER WATCH UPDATE MESSAGE...

SEVERE THUNDERSTORM WATCH, NUMBER 282, HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES IN CENTRAL KANSAS...

RUSSELL, LINCOLN, ELLSWORTH, AND SALINE.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM CDT,
FOR THE REST OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:30 PM CDTSevere Thunderstorm WarningICTChase, Sedgwick, Sumner60 min
May 24, 8:52 PM CDTSevere Thunderstorm WarningICTButler53 min
May 24, 9:13 PM CDTSevere Thunderstorm WarningICTGreenwood62 min
May 24, 9:22 PM CDTSevere Thunderstorm WarningICTSedgwick68 min
May 24, 9:36 PM CDTSevere Thunderstorm WarningICTButler39 min
May 25, 12:54 AM CDTSevere Thunderstorm WarningICTButler66 min
May 25, 1:34 AM CDTSevere Thunderstorm WarningICTElk, Greenwood56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.